Nutritional Impact and Symptom Profile Associated with 5-Fluorouracil and Capecitabine in Patients with Colorectal Cancer: An Observational Study Using the PG-SGA
Luis Enrique Sánchez-Diestro, Raquel Macias-Montero, Marta Araujo-Blesa, María Sandra Paniagua-Vivas, Laura Palomares-Nuñez, Jorge Guerrero-MartínBackground/Objectives: Colorectal cancer and its chemotherapeutic treatment may be associated with gastrointestinal toxicity and nutritional deterioration. This study evaluated the association between exposure to 5-fluorouracil (5-FU) or capecitabine and eating-related symptoms and nutritional status. Methods: We conducted an observational, cross-sectional study of 91 patients with colorectal cancer receiving active chemotherapy. Clinical, anthropometric, and treatment-related variables were collected. Nutritional status was assessed using the Patient-Generated Subjective Global Assessment (PG-SGA), and body composition was evaluated by multifrequency bioelectrical impedance analysis. Associations between exposure to 5-FU or capecitabine and symptomatic and nutritional variables were analyzed. Results: Ninety valid observations were available for the pharmacological analysis. Loss of appetite was more frequent among patients treated with 5-FU than among those not exposed to 5-FU (31.6% vs. 11.5%; p = 0.006), as was nausea (26.3% vs. 5.8%; p = 0.037). Among patients treated with capecitabine, diarrhea was less frequent than among those not exposed to capecitabine (23.5% vs. 51.3%; p = 0.048). Conclusions: Exposure to 5-FU and capecitabine was associated with distinct symptom profiles that may be clinically relevant to nutritional status. Multidimensional nutritional assessment using the PG-SGA may facilitate the early identification of nutritional risk during chemotherapy. However, the observational and cross-sectional design precludes causal inference; therefore, these findings require confirmation in prospective, longitudinal studies.